Skip to main content

Does Stelara cause hair loss?

Medically reviewed by Sally Chao, MD. Last updated on Aug 2, 2022.

Official answer

by Drugs.com

No, Stelara (ustekinumab) has not been shown to cause hair loss in clinical studies.

Stelara is prescribed for the treatment of moderate to severe plaque psoriasis and active psoriatic arthritis in adults and children over 6 years of age, and for the treatment of moderately to severely active Crohn’s disease (CD) and ulcerative colitis in adults.

A 2017 case study in the Journal of The American Academy of Dermatology showed that hair loss caused by the autoimmune disorder alopecia areata, which can be a concurrent condition to patients with psoriasis, responded well to Stelara and noted an increase in hair density, though larger studies are necessary to make any firm conclusions.

Common side effects of Stelara include:

  • Diarrhea
  • Vomiting
  • Fever
  • Abdominal pain, back pain
  • Headache
  • Upper respiratory tract infection, nasopharyngitis
  • Headache
  • Dizziness
  • Itching (pruritus)
  • Depression, fatigue
  • Weight loss
  • Rectal bleeding
References
  1. U.S Food and Drug Administration (FDA). Stelara. Available at: https://www.accessdata.fda.gov/drugsatfda_docs/label/2022/761044s010lbl.pdf [Accessed August 2, 2022]
  2. Janssen Biotech, Inc. Stelara:Important safety information. Available at: https://www.stelarainfo.com/safety [Accessed June 9, 2022]
  3. Elkady A, Bonomo L, Amir Y, Vekaria AS, Guttman-Yassky E. Effective use of ustekinumab in a patient with concomitant psoriasis, vitiligo, and alopecia areata. JAAD Case Rep. 2017;3(6):477-479. doi:10.1016/j.jdcr.2017.07.009. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5614637/

Related medical questions

Drug information

Related support groups